MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220B
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Coagulation Disorder (1779); Perforation (2001); Perforation of Vessels (2135)
Date of Event 02/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter perforation.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Without images available for review the reported event could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported in the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages to the patient, including but not limited to filter perforation.As a direct and proximate result, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will suffer significant medical expenses, pain and suffering and other damages.
 
Event or Problem Description
Per the implant records, the patient was reported to have a history of paranoid schizophrenia and had been assaulted on the right side.The patient developed rhabdomyolysis and a large hematoma.Ultrasound revealed deep vein thrombosis (dvt) in this area extending up into the groin on the right side.The patient was anticoagulated; however, was unable to be maintained on anticoagulation due to the mental condition and was at significant risk for pulmonary embolism (pe) based on the location of the dvt.The patient was counseled to have an inferior vena cava (ivc) filter; however, refused; but was then declared incompetent, and permission was given by the patient's mother to perform surgical treatment.The left groin was prepped and draped sterilely.Ultrasound was used to locate the vein which was cannulated on the first pass with an introducer needle.A guidewire was threaded; a sheath was inserted and placed at the l1 level and a venacavogram was performed.The filter was deployed at the l1-l2 interspace.The patient tolerated the procedure without apparent complications.A post procedure frontal view digital radiograph of the mid abdomen taken on the same day of the surgery demonstrated a vena caval filter projecting just to the right of midline.The positional was noted as somewhat unusual in that it is oriented at an angle with the expected access of the inferior vena cava.Clinical correlation was recommended.The level of the placement was not identifiable from the small portion of the abdomen submitted.According to the information received in the patient profile form (ppf), the patient reports perforation of filter struts outside the ivc, becoming aware of this event approximately nine years and four months after the filter implantation.The patient further experienced recurring blood clots, swelling, foot pain and anxiety related to the filter.
 
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter perforation.The patient reported becoming aware of the event approximately nine years and four months post implant.The patient also reported recurring blood clots, swelling, foot pain and worry due to the filter.According to the implant record the patient had a history of paranoid schizophrenia, had been assaulted on the right side and developed rhabdomyolysis and a large hematoma.Ultrasound revealed deep vein thrombosis (dvt) in this area extending up into the groin on the right side.The patient was anticoagulated; however, was unable to be maintained on anticoagulation due to the mental condition and was at significant risk for pulmonary embolism (pe) based on the location of the dvt.The patient was counseled to have an inferior vena cava (ivc) filter; however, refused; but was then declared incompetent, and permission was given by the patient's mother to perform surgical treatment.The filter was placed via a left groin vein and was deployed at the l1-l2 interspace.The patient tolerated the procedure without apparent complications.A post procedure frontal view digital radiograph of the mid abdomen taken on the same day demonstrated a vena cava filter projecting just to the right of midline.The position was noted as somewhat unusual in that it is oriented at an angle with the expected access of the inferior vena cava.Clinical correlation was recommended.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature does not represent a device malfunction.Clinical factors that may have influenced the events include patient, compliance, pharmacological and vessel characteristics.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Without images available for review the reported event could not be confirmed or further clarified.Pain, swelling and worry do not represent a device malfunction and may be related to underlying patient specific issues, history, and comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer Contact
karla castro
14201 nw 60th avenue
miami lakes, FL 33014-2802
7863138372
MDR Report Key14522880
Report Number9616099-2022-05668
Device Sequence Number5502688
Product Code DTK
UDI-Device Identifier20705032009420
UDI-Public20705032009420
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2015
Device Model Number466F220B
Device Catalogue Number466F220B
Device Lot Number15670744
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer07/13/2022
Initial Report FDA Received Date05/27/2022
Supplement Report FDA Received Date08/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/28/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK GUIDEWIRE, UNK SHEATH; UNK INTRODUCER NEEDLE
Outcome Attributed to Adverse Event Life Threatening;
Patient Age44 YR
Patient SexMale